Posterior reversible encephalopathy syndrome: After heart transplantation: Diagnosis and immunosuppressive therapy

Aniruddh Kapoor, Emma Birks, Andrew Lenneman, Kelly McCants

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

Posterior reversible encephalopathy syndrome, an infrequent neurotoxicity associated with the use of tacrolimus, was first described in 1996, as a reversible syndrome manifested by headache, altered mental function, seizures, and visual disturbances. We describe the case of a 37-year-old woman who developed neurologic symptoms consistent with encephalopathy after treatment with tacrolimus, which was prescribed to maintain immunosuppression after orthotopic heart transplantation. This report also discusses the imaging methods used in the diagnosis of posterior reversible encephalopathy and highlights the difficulty of maintaining immunosuppression and managing medication-related adverse effects, while taking into account the risk of acute rejection after transplantation.

Original languageEnglish
Pages (from-to)205-208
Number of pages4
JournalTexas Heart Institute Journal
Volume44
Issue number3
DOIs
StatePublished - Jun 2017

Bibliographical note

Publisher Copyright:
© 2017 by the Texas Heart ® Institute, Houston

Keywords

  • Brain diseases/ diagnostic imaging
  • Drug therapy, combination
  • Graft rejection/heart transplantation/ adverse effects
  • Immunosuppressive agents/ therapeutic use
  • Nervous system diseases/chemically induced
  • Tacrolimus/adverse effects/therapeutic use
  • Treatment outcome

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Posterior reversible encephalopathy syndrome: After heart transplantation: Diagnosis and immunosuppressive therapy'. Together they form a unique fingerprint.

Cite this